View Full Version : College and insomnia


Rebel18
12-03-15, 06:52 PM
Hello,
After an embarrassing first semester GPA freshman year of college, I decided that trying medication again might be a good idea, especially with all of the new found freedom and distractions of college. I was prescribed 30mg vyvanse just in time for finals. The difference was night and day. I could study for hours on end without even thinking about it. By second semester, I was upped to 40s. Again, night and day. I had better grades second semester than I had ever had in all my years of school. AND I still was able to go out multiple nights a week without consequence. It felt amazing to finally be succeeding in school.

However, I'm now in my fall semester of sophomore year and my grades are awful once more. I'm currently on 50mg vyvanse with 10mg dextroamphetamine boosters. It works averagely well, but absolutely nothing like when I first started taking vyvanse. But my biggest problem now isn't dosage or concentration, it's insomnia. I take my vyvanse around 9 every morning and I can feel it start to lose effect by 2. I usually take one 10mg booster around 5 to get my evening studying done. I may come back from the library anywhere between 11-2 at night. But without fail, there I am, still staring at my ceiling at 5am. On a good night I get 3-4 hours of sleep. Because of this sleep schedule, I've missed entire days of classes on a regular basis. I hate it. My class attendance is awful. My professors think I don't care. I may spend a week preparing for a test only to SLEEP THROUGH IT. I'm absolutely sick of it. I know the vyvanse should stop working at about 10-12 hours. My problem is that I get very little benefit from it past 5 hours but it still keeps me up. I may not be able to study but when it's around time for bed, my mind is still in full gear, even when my body is exhausted. For example, today I missed the only review session for a final in one of my classes because I didn't fall asleep until 5am and slept through it. Does anyone have any advice? I'm sick of living like this and my grades can't take anymore of this, or else I'll get the yank from school. Sorry for the novel and thanks for the help in advance.

sarahsweets
12-04-15, 05:27 AM
What is the name of the booster you take at 5? Is it a vyvanse booster or something short acting like dexedrine or adderall? If its the vvyanse then it makes sense you would have insomina. Its meant to last a long time and taking it at 5 would keep you up.

jayhawkZombie
12-05-15, 01:27 PM
It sounds like your booster is keeping you up. I use 20mg boosters in the evening, if absolutely necessary. I made the mistake of taking it around 5pm my very first time taking it and it literally kept me up all night, and all through the next day after I took my next regular XR dose.

Can you split your booster? You can talk to your doctor about that, as my doctor advised I split it as much as I need to to avoid it keeping me up all night (I usually just split it in half).

Maybe you should talk to your doctor about getting an instant release booster. Let your doctor know that it's keeping you up. My doctor has me on a 20mg Adderall XR for my regular dose and a 20mg Adderall instant release for my booster. There's no way I'd ever take an XR for a booster. I want my sleep.

As for the school aspect, take this from a college teacher right here:
Reach out and explain the situation. Your professors will be much more apt to help if they know that there really is something going on and it's not just pure laziness. Especially with something like this, you're likely to find some understanding with them.
If your school has some sort of program for students with ADD/ADHD, contact them. My school has an Academic Achievement and Access Center, and they work with students like us who have ADD/ADHD, and a whole host of other conditions. They can work out exam extensions, reschedules in the event of emergencies, exam accommodations, etc.
But you should let your professors know what is going on. If you don't reach out and let them know, there's nothing they can do to help you.

Rebel18
12-06-15, 08:42 AM
My booster is 10mg Dexedrine IR. It's supposed to only last between 4-6 hours, so that shouldn't be the problem. Cutting the booster dose wouldn't do much. I've recently upped my booster dose from 5mg to 10mg because it wasn't very effective. I think my body has just adopted this new sleep schedule (or lack of), regardless of whether on not my medication is still working.
As for my grades, I plan on telling my professor of the problems I've been facing this semester. But, being that it's finals week, I'm afraid it may be too late. At the least, it will let them know that I do care about their classes and I'm not just the bad/lazy student my grades may perceive me as. As for accommodations, I do have them. But they aren't extremely helpful.